Maine, 2020

Flood and High Wind in Maine, December 25 to 26, 2020

December 25 to 26, 2020 · NWS CAR · 3 events in 3 counties and zones

drawing a cold front across the region. A strong low level jet crossed the region in advance of the cold front through the morning and afternoon of the 25th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong low pressure lifted north across Quebec province during the 25th...drawing a cold front across the region. A strong low level jet crossed the region in advance of the cold front through the morning and afternoon of the 25th. The strongest winds were focused along coastal Hancock county and up the Penobscot River Valley into southern Penobscot county. Southerly winds in this area were sustained at 25 to 35 mph with gusts up to around 60 mph. The winds brought down trees and power lines leading to power outages with thousands of customers losing power. |Unseasonably warm air along with abundant moisture were also drawn north in advance of the cold front. The combination of rain and runoff from melting snow led to flooding across portions of the Piscataquis River Basin. Rain totals in the headwaters of the Piscataquis River Basin generally ranged from 2.00 to 3.00 inches...with local totals up to around 3.50 inches. This rainfall...in addition to the runoff from melting snow...led to flooding on the Piscataquis River at Dover-Foxcroft. The river went above flood stage during the evening of the 25th. The river crested around 2 feet above flood stage during the early morning hours of the 26th...falling below flood stage during the evening of the 26th. Flooding was also reported along portions of River Road and Back Road which were both closed. A car was stranded due to flood waters on the River Road near Abbot. Minor flooding was also reported in the vicinity of Greenville due to several brooks overflowing their banks. Ice jams also led to elevated water levels and minor flooding along other streams and brooks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 25, 6:22 AM EST, 38 minutes earlier.

Area forecast discussion, Dec 25, 6:22 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
622 AM EST Fri Dec 25 2020

.SYNOPSIS...
Strong low pressure passes west of the area today.  As the low
lifts well north tonight a cold front will cross the region. The
front will move into the Canadian Maritimes Saturday. High pressure
builds into the area Sunday. Low pressure will approach from
the west on Monday and track north of the region by Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
620 AM Update...
Temps continue to warm w/Bangor at 57F and rising. Lower 50s
have made their way into Houlton and Millinocket. Decided to
raise the daytime maxes a few more degrees. Record high temps
today. Bangor has already set a new record high for Christmas
Day. Steady rain is lifting up into wrn and swrn areas this
morning per the latest radar. Just some tweaking to the pops to
match the current conditions. No other changes attm.

Previous Discussion...
Strong winds and heavy rainfall the big story for this
Christmas Day into tonight. There is a risk for some flooding
across the Piscataquis and Penobscot River basins due to
snowmelt and heavy rainfall. More on this in the Hydrology
section below.

Some light rain/drizzle was moving across the region early this
morning. Overall the rain has been spotty. The increasing south
winds and warming temps have eroded the snowpack substantially
and this will continue today into tonight. The main plume of
deep moisture remains back across NYS and VT/NH per the latest
regional radar. The latest trends have shown the more steadier
rain starting to push its way into srn Maine and this will
continue today as the steady rain lifts north across the region.
Still expecting to see some heavy rainfall especially across the
portions of the Maine Central Highlands and Downeast, and also
back across western Maine. Further north into central and
northern Aroostook County, rainfall could be less according to
the latest model guidance rolling in. The 00Z GFS and ECMWF had
dropped back on the heavier deluge into ern and nern areas as
the heaviest axis gets shunted further s and e. The 06Z NAM
coming in, has also pulled back some on its rainfall amounts.
It brings a few bouts of heavy rainfall to the central and
downeast areas. Upslope areas such as the Penobscot Valley and
Penobscot Valley still run this risk of heavy rainfall w/2+
inches given the SSE flow. Flood Watch remains as is for now.
Downeast areas and the coast will see some heavy rainfall as
well, but given the lack of snow and warm ground, rainfall
initially should be able to percolate into the ground for a
time. Another item to consider is the strong winds and warm
temps eroding the snowpack before the heavier rainfall. This
could lessen the blow so to speak in regards to flooding,
especially across the northern basins. Again, more on this in
the Hydrology section below.

The strong winds will be a major concern today as the llvl jet
of 65 kts pushing into the CWA. The strongest winds continue to
be focused across the central and downeast areas. The coastal
areas could be seeing gusts of 65 mph and possibly higher if
those winds are able to mix down. The llvl jet moves up the
eastern corridor of the CWA w/some strong winds into SE
Aroostook County. Some concern is there for the rest of
Aroostook County and even southern Piscataquis County to see
some very strong winds, given the orientation of the llvl jet
and the potential for some alignment thru 3k ft. This would
allow for stronger winds to mix down to the sfc. Elevated sites
such as Frenchville should see 50+ mph gusts by this afternoon.
Attm, decided to stay w/consistency and keep the wind headlines
where they are for now. This will need to be monitored today.

The other item is the record breaking temps today. Bangor
already set a record high for the 25th w/56F currently and still
climbing. 50F in Houlton. Could be seeing temp apch 60F by late
morning across portions of the interior Downeast, including the
Bangor area. Temps will level off as the rain sets in. The
occlusion lifts on out to the east into New Brunswick tonight
w/the heavy rain and wind lifting into that province. Colder air
is expected to filter into the wrn and swrn areas by early
Saturday morning w/the potential for some snow. Further e, temps
will remain well above freezing to keep it rain by daybreak.
Stayed close to the daycrew's overnight lows.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A cold front will be along the eastern Maine/New Brunswick border at
12Z Saturday morning and will push rapidly east across the Maritimes
during the day Saturday. A second cold front, back across central
Quebec will move east during the day, and should be roughly
half way across the FA by 00z Sunday. The front will continue to
move east overnight and off the Downeast coast by Sunday
morning. A ridge of high pressure ridge settles along the U.S.
east coast Sunday.

As far as the sensible weather goes, Saturday will likely start
with rain through mid-morning along and near the eastern
Maine/New Brunswick border. The rain is expected to change to
snow from west to east during the morning as colder air pours in
from the west. Accumulations likely to be tricky as the ground
will be wet/warm from the unseasonable warmth, and the amount
of remaining QPF after the changeover generally looks to be
light. Some spots, especially from Baxter State Park north could
pick up a couple of inches of snow, but forecast confidence
remains low. Forecaster confidence is higher that temperatures
will fall during the day and that by evening as temperatures
fall below freezing that any untreated surfaces will become icy.

The cold air continues to pour into the region Saturday night
with temperatures to drop back into the upper single digits to
mid teens north to the low to mid 20s along the coast. A few
more snow showers will likely continue into the evening across
the northern third of the FA. Sunday looks like a very nice day
with a decent amount of sunshine, seasonable temperatures, and
a light to moderate west wind.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure retreats to the east of the area Sunday night as low
pressure tracks across the Great Lakes. Clouds will be on the
increase along with return flow setting up between the departing
high and approaching low. There will likely be a window for
radiational cooling in the evening; but as clouds increase and a
south wind picks up temperatures are expected to slowly rise after
midnight.

On Monday, the low lifts across Quebec with overrunning to set up
across the area, especially so across the northern half of the FA.
Snow will likely develop across the northern third of the FA, but it
now looks fairly short lived with a change to rain after a small
accumulation of likely an inch or so. Downeast, only rain
showers are expected.

A strong cold front follows for Monday night with any evening rain
showers to change to snow showers.  By daybreak Tuesday, it will be
windy and much colder.  Did lower the lows for Monday night by 5 to
10 degrees, and that could be conservative.  Temperatures during the
day Tuesday will likely continue to slowly fall, and have made
some adjustments to the high temperatures as well as the hourly
temperatures during the day. It should be noted that there is a
fair amount of spread in the models with temperature ranges for
highs Tuesday on the order of 20 degrees (F) between all of the
GFS and ECMWF ensemble members.

Tue night looks mainly clear and cold and some of the normal cold
spots in the north may drop below zero. The next system begins to
approach in a fast progressive pattern Wednesday with increasing
clouds and seasonably cold temperatures.

Another potential wet/mild system for Thursday into Friday with a
long fetch of subtropical moisture. Details still highly uncertain
this far out, but there is the potential for more heavy rain. Some
ensemble members do attempt to develop a secondary low along the New
England coast which could cause precipitation types in the north to
come into question. Certainly a system to keep a close watch on
in the week ahead.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: IFR/MVFR this morning expected to drop to IFR/LIFR
later this morning right into tonight w/periods of heavy rain
and strong winds. This will be for all terminals. S winds
could gust to 50+ kt across some of the terminals such as KBGR
and KBHB. LLWS a definite w/60+ kt at 2k ft. The winds will let
up later in the evening and shift to the SW at 15-25 kt w/some
cooler air arriving later at night.

SHORT TERM:

Saturday...IFR improving to MVFR and possibly to VFR at BGR
and BHB, but IFR continues north of MLT and HUL due to snow.

Saturday night...MVFR conditions possible north of
HUL in -shsn...otherwise VFR.

Sunday into Monday morning...VFR.

Monday afternoon into Tuesday morning...Trending to IFR due to
cigs and snow to rain north and rain showers south.

&&

.MARINE...
NEAR TERM: Storm Warning remains in effect. SSE winds 30-40 kt
w/gusts hitting 55 kt especially for the outer zones. The winds
will be shifting to the SW tonight and gradually subside to
25-35 kt w/some higher gusts early. High seas apchg 14-18 ft by
late this afternoon. The seas will start to subside tonight down
to 11-13 ft by early Sat morning.

SHORT TERM: Small craft advisory conditions Saturday into Sunday
morning for wind and seas, with a SCA likely to continue into
Sunday evening on the outer waters for residual seas. A break in
the SCA conditons Sunday night, but another SCA is likely by
Monday with gales likely by Tuesday afternoon in strong cold
air advection in the wake of a strong cold front.

&&

.HYDROLOGY...
Rain, very warm temps and rapid snowmelt will lead to
significant river and stream rises. A total rainfall of 2+
inches is expected across portions of central and downeast
areas. The Piscataquis River and Penobscot River basins could be
seeing rainfall amounts of 2.5 to 3 inches. This heavy rainfall
combined w/any snowmelt and any leftover  ice in the
Piscataquis River, Pleasant River and Kingsbury Stream could
lead to rises to AOA bankful. Attm, the NERFC has Dover-
Foxcroft(DOVM1) reaching 10.6 ft, which is below FS of 11 ft.
But any shift in expected rainfall and any release from the dams
could lead the Piscataquis River go above FS. The Penobscot
River basin has potential for significant rises, especially n of
the Bangor region. There is some ice on the northern branch of
the Penobscot River at Grindstone, but most of this is not very
thick. Snowpack melt combined w/the heavy rainfall could lead to
rapid rises. The Penobscot River does take some time to react
to the runoff given its deeper bed. WPC has kept the Piscataquis
Basin and a portion of the Penobscot Basin in a Moderate risk
for flooding. Therefore, the Piscataquis and Penobscot Basin
remains in a Flood Watch. Confidence is not that high to expand
the Watch further n and e given the latest shift in rainfall. As
mentioned above, warmer ground and lack of any snowpack should
allow for rain to drain into the ground initially, which could
offset the flooding threat. However, given that WPC has kept is
Slight Risk in there Downeast areas, this needs to be monitored
if there is a shift back to the w.

Taking a look across the northern Maine rivers, some ice is on
the rivers, with much of the ice remaining as slush and frazil
ice, especially on the St. John and Allagash Rivers. Ice
thickest per a river spotter was 6-10 inches thick. There are
open spots along the St. John especially from Fort Kent down
into Madawaska. Given the warming temps and southerly wind, the
ice should be melted and move. The ice on the Aroostook River
was thinning w/many open leads along the span of the river. All
the gages across the St. John and Aroostook Basins are showing
stages well below flood stage and plenty of room for some rises.
That ice hung up on the Allagash River at Allagash is still
there and holding. As stated earlier, this ice could be hung up
right at the bridge. Given the local thawing degree hr
study showing numbers >1000, points to definite breakup/movement
of the ice, and this should happen this afternoon into tonight,
and be gone by later tonight. Given less rainfall expected, not
expecting any significant flooding attm for the northern
basins.

&&

.TIDES/COASTAL FLOODING...
There is a risk of some minor overwash at the time of high
tide, especially this evening. High tide occurs near 8pm and
with long period waves occasionally reaching up to 17 feet along
the coast, overwash may occur around the time of high tide in
spite of the low astronomical tide. Storm surge appears to be
out of phase with the high tides. A coastal flood statement may
be needed for the Christmas evening tide.

&&

.CLIMATE...
Record Highs for Christmas Day 12/25

Location (Period of Record)...Record/Year....Forecast

Caribou (since 1939)..............48/2014*......53
Houlton (since 1948)..............53/2014*......55
Millinocket (since 1903)..........53/2015.......54
Bangor (since 1926)...............54/2015*......56

* = and in previous years

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 6 PM EST this evening for MEZ001>005-010-
     031.
     High Wind Warning until 6 PM EST this evening for MEZ006-011-
     015>017-029-030-032.
     Flood Watch through Saturday afternoon for MEZ010-011-015-031.
MARINE...Storm Warning until 7 PM EST this evening for ANZ050>052.

&&

Near Term...Hewitt
Short Term...CB
Long Term...CB
Aviation...Hewitt/CB
Marine...Hewitt/CB
Hydrology...Hewitt
Tides/Coastal Flooding...Hewitt
Climate...CB
Hazardous weather outlook, Dec 25, 6:37 AM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
637 AM EST Fri Dec 25 2020

MEZ001>005-261145-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-
637 AM EST Fri Dec 25 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-031-261145-
Central Piscataquis-Southern Piscataquis-
637 AM EST Fri Dec 25 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-016-017-029-030-032-261145-
Southeast Aroostook-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
637 AM EST Fri Dec 25 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015-261145-
Central Penobscot-Southern Penobscot-
637 AM EST Fri Dec 25 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-261145-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
637 AM EST Fri Dec 25 2020

...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 flood. Local standard time, as filed.

High Wind, Coastal Hancock

When
December 25, 7:00 AM EST to 6:00 PM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Sustained south winds of 25 to 35 mph...with gusts up to around 60 mph...brought down trees and power lines leading to power outages.

High Wind, Southern Penobscot

When
December 25, 7:00 AM EST to 6:00 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Sustained south winds of 25 to 35 mph...with gusts up to around 60 mph...brought down trees and power lines leading to power outages.

Flood, Piscataquis

When
December 25, 9:00 AM EST to December 26, 5:30 PM EST
Where
Piscataquis County, 2.04 mi S of Kingsbury to 2.27 mi ESE of South Dover
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.091, -69.643

Heavy rain and runoff from melting snow led to flooding across portions of the Piscataquis River Basin. Flooding was reported along the Piscataquis River at Dover-Foxcroft. Several roads were flooded to varying degrees at other locations across the region leading to road closures.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934192, 934193, 934205.